Alert archive / Kansas / High Wind Watches in 2016

High Wind Watch 1, NWS Dodge City, KS

March 22, 201627 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Mar 22, 2016, 2:34 PM CDT for 27 counties in Kansas. It took effect at Mar 23, 2016, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 22, 2016, 2:34 PM CDT (19:34 UTC)
In effect from
Mar 23, 2016, 1:00 PM CDT
Expired
Mar 23, 2016, 3:52 AM CDT
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4195 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS73 KDDC 221934
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT TUE MAR 22 2016

KSZ030-031-043>046-061>066-074>081-084>090-231000-
/O.NEW.KDDC.HW.A.0001.160323T1800Z-160324T0200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
234 PM CDT TUE MAR 22 2016 /134 PM MDT TUE MAR 22 2016/

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING. 

* TIMING...WEDNESDAY AFTERNOON THROUGH EARLY WEDNESDAY EVENING

* WINDS...NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS AROUND 55 MPH
  POSSIBLE. 

* IMPACTS...BLOWING DUST MAY REDUCE VISIBILITIES AT TIMES.
  INTENSE CROSSWINDS ON OPEN HIGHWAYS WILL MAKE TRAVEL DIFFICULT,
  ESPECIALLY AROUND GRAIN ELEVATORS. LIGHT STRUCTURAL DAMAGE IS
  POSSIBLE, ESPECIALLY TO ROOFS, SOME COMMERCIAL POWER
  INTERRUPTIONS IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

BURGERT
1 follow-up statement
496 
WWUS73 KDDC 230852
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
352 AM CDT WED MAR 23 2016

KSZ030-031-043>046-061>066-074>081-084>090-240200-
/O.UPG.KDDC.HW.A.0001.160323T1800Z-160324T0200Z/
/O.NEW.KDDC.HW.W.0001.160323T1800Z-160324T0200Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
352 AM CDT WED MAR 23 2016 /252 AM MDT WED MAR 23 2016/

...HIGH WIND WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

* TIMING...WEDNESDAY AFTERNOON THROUGH EARLY WEDNESDAY EVENING

* WINDS...NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS AROUND 55 TO
  60 MPH POSSIBLE.

* IMPACTS...BLOWING DUST MAY REDUCE VISIBILITIES AT TIMES. 
  INTENSE CROSSWINDS ON OPEN HIGHWAYS WILL MAKE TRAVEL 
  DIFFICULT... ESPECIALLY AROUND GRAIN ELEVATORS. LIGHT 
  STRUCTURAL DAMAGE IS POSSIBLE... ESPECIALLY TO ROOFS... SOME 
  COMMERCIAL POWER INTERRUPTIONS IS ALSO POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. 

&&

$$

GERARD

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 22, 12:23 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 22, 12:23 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
1223 PM CDT TUE MAR 22 2016

...Updated Synopsis and Aviation Discussion...

.SYNOPSIS...
ISSUED AT 1219 PM CDT TUE MAR 22 2016

At 12z Tuesday a 500mb trough was located over the Pacific
northwest. A 700mb and 500mb westerly flow was evident across the
central Rockies and the West Central High Plains. A surface
boundary extended from west to east across southern Nebraska and
the 850mb temperatures this morning ranged from +17C at North
Platte to +22C at Dodge City.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 354 AM CDT TUE MAR 22 2016

Upper level ridging over the central High Plains this morning will
move off to the east today while a strong shortwave trough moves into
the Intermountain West. Increasing southwesterly flow aloft will
develop over western Kansas today ahead of the upper trough. At
the surface, a broad trough of low pressure will persist across
the central High Plains to the south of a low pressure system over
Nebraska. The low will redevelop westward today as the upper
system approaches. Across western and central Kansas, low level
flow will become southwesterly today as daytime heating increases. This
pattern will bring warm dry air into the area which should allow
temperatures to climb into the mid and upper 80s. Some locations
around Hays/Lacrosse could push 90 degrees.

By this evening, a cold front will be pushing into Nebraska while
the surface low begins to move eastward out of Colorado and along
the Kansas/Nebraska border. Southwesterly winds to the south of
the low should help keep low temperatures in the 40s to low 50s.

.LONG TERM...(Wednesday THROUGH Monday)
ISSUED AT 354 AM CDT TUE MAR 22 2016

By Wednesday morning, the upper level system will have closed off
into an upper low along the eastern Colorado/northwest Kansas
border. This system tracks east northeast into southeast Nebraska
by late Wednesday. The GFS continues to have the farthest north
track but the GEM model is fairly similar. The ECMWF has been
showing a farther south track for the past few runs but seems to
be trending a little farther north with this evenings run. In the
wake of the system a strong cold front will push southeast across
western and central Kansas Wednesday afternoon.

A fairly strong pressure gradient is progged to develop along with
850 millibar winds pushing 50 knots. We could be looking high wind
criteria conditions during the afternoon and early evening hours
before the gradient relaxes. After collaboration with adjacent offices,
the consensus is to hold off on any headlines for now but have
increased the winds in the forecast and will be highlighting the
threat a little harder in the Hazardous Weather Outlook.

Chances for light rain will be increasing across west central
Kansas by early afternoon and spreading east and southeast through
the remainder of the afternoon and early evening behind the front.
The best chances remain up along the Highway 96 and I-70 corridors,
closer to the track of the upper low. Model soundings show that
the lower levels remain warm enough through the afternoon hours
that precipitation should remain liquid. By Wednesday evening,
there should be enough cold air filtering into the area to bring a
mix with or change over to light snow. It appears that any accumulations
will generally be less than an inch as the upper low will be moving
away from the region during the evening hours. Precipitation
chances will be coming to an end by midnight and winds will also
be diminishing.

In the wake of the Wednesday system, upper level flow will become
more zonal with time albeit with lower heights and thickness
values. We will see fairly quiet weather through Friday with highs
in the 50s and 60s before another upper level disturbance and
attendant cold front push through the central Plains Friday night
and Saturday. This system will bring another chance for
precipitation to the region but there is more uncertainty among
the models as to how good of chances there will be as well as
precipitation type.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1219 PM CDT TUE MAR 22 2016

12z NAM BUFR soundings along with the latest RAP and HRRR
indicating VFR conditions through early Wednesday. Mid level
clouds will be on the increase late Wednesday morning, however
cloud bases are expected to be at or above 12000 ft AGL. Gusty
southwest winds at 15 to near 20 knots this afternoon will
decrease to 10 to 15 knots after sunset. After 14z Wednesday a
westerly wind at DDC and GCK will increase into the 20 to 25 knot
range. Also given the strong winds developing just above the
boundary layer overnight have included a wind shear group at DDC
and GCK.

&&

.FIRE WEATHER...
ISSUED AT 354 AM CDT TUE MAR 22 2016

Southwest winds will increase and become gusty across all of
southwest into central and south central Kansas this afternoon.
The resulting warm and dry airmass will result in relative
humidity values dropping into the single digits and lower teens.
The combination of this and the gusty winds will result in extreme
fire weather conditions. A Red Flag Warning is in effect for the
entire area this afternoon and early evening.

Elevated fire weather conditions could develop in the area around
Coldwater, Pratt and Medicine Lodge on Wednesday before a cold
front pushes through in the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  46  56  30 /   0   0  20  20
GCK  85  43  49  25 /   0   0  40  30
EHA  85  47  50  29 /   0   0  30  20
LBL  86  45  55  28 /   0   0  20  20
HYS  88  40  53  27 /   0   0  50  50
P28  87  48  65  32 /   0   0   0  10

&&

.DDC Watches/Warnings/Advisories...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

&&

SYNOPSIS...Burgert
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Burgert
FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 22, 4:59 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CDT TUE MAR 22 2016

KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
459 AM CDT TUE MAR 22 2016 /359 AM MDT TUE MAR 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...VERY WARM TEMPERATURES ALONG WITH LOW HUMIDITY AND
GUSTY SOUTHWEST WINDS CAN BE EXPECTED TODAY. SEE THE RED FLAG
WARNING FOR DETAILS.

WEATHER HAZARDS EXPECTED...

  LIMITED NON THUNDERSTORM WIND RISK.
  EXTREME FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...A STRONG COLD FRONT WILL MOVE THROUGH SOUTHWEST AND
CENTRAL KANSAS ON WEDNESDAY AFTERNOON. AHEAD OF THE FRONT, DRY AND
WINDY CONDITIONS ACROSS SOUTH CENTRAL KANSAS WILL CREATE AN ELEVATED
WILDFIRE THREAT. BEHIND THE FRONT, THUNDERSTORMS COULD DEVELOP
FROM DODGE CITY TO HAYS AND LARNED. SEVERE THUNDERSTORMS ARE NOT
EXPECTED. VERY WINDY CONDITIONS ARE ALSO EXPECTED TO DEVELOP BEHIND
THE FRONT. SOME LIGHT SNOW COULD DEVELOP MAINLY OVER CENTRAL AND
WEST CENTRAL KANSAS DURING THE EVENING HOURS BUT ANY ACCUMULATIONS
ARE EXPECTED TO BE LIGHT.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT NON THUNDERSTORM WIND RISK.
  LIMITED SNOW RISK. ELEVATED FIRE WEATHER RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED FIRE WEATHER RISK.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  ELEVATED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

Nearby

High Wind Watches in Kansas, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.